Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Springfield, MO

July 10, 2002Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2002, 4:14 PM CDT for Greene County, Polk County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 4:14 PM CDT (21:14 UTC)
Expired
Jul 10, 2002, 5:00 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KSGF 102114
SVRSGF
MOC077-167-102200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN MISSOURI
  SOUTHERN POLK COUNTY IN MISSOURI

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES SOUTHWEST OF BUFFALO TO FAIR PLAY...AND MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   PLEASANT HOPE...MORRISVILLE BY 455 PM CDT.
   WALNUT GROVE...FAIR GROVE BY 500 PM CDT.

THE TOWNS OF ALDRICH...EUDORA...BRIGHTON AND SACVILLE ARE ALSO IN THE
PATH OF THESE STORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3758 9319 3759 9363 3729 9363 3728 9309

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT WED JUL 10 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY AND
TEMPERATURES

CONVECTION HAS SPREAD INTO THE FORECAST AREA THIS AFTERNOON...WITH
OUTFLOW BOUNDARY FROM NOCTURNAL IOWA COMPLEX OF STORMS ACTING AS THE
TRIGGER. ATMOSPHERE ACROSS THE FORECAST AREA IS MOIST AND UNSTABLE
...AND EXPECT STORMS TO CONTINUE TO SPREAD SOUTH THIS AFTERNOON AND
EVENING.

HEAT ADVISORY IN EFFECT FOR EXTREME SOUTHWEST SECTIONS OF THE
FORECAST AREA WAS WARRANTED...WITH JLN REPORTING A HEAT INDEX OF 107
AT 19Z. WITH COOL OUTFLOW FROM THUNDERSTORMS EXPECTED THIS
EVENING...WILL LET THE ADVISORY GO WITH 4 PM ZONE ISSUANCE.

MODELS CONTINUE TO SHOW MID LEVEL LOW OPENING UP AS IT MOVES SOUTH
INTO THE FORECAST AREA THURSDAY. AVN IS MUCH WETTER WITH THE
PRECIPITATION FIELDS...AND FEEL THAT THE ETA MAY BE A MORE
REASONABLE SOLUTION. DUE TO THE DIURNAL NATURE OF THE STORMS
TODAY...AM INCLINED TO ADD MAINLY BEFORE MIDNIGHT TO POPS
TONIGHT...BUT WILL LET THEM GO UNQUALIFIED FOR NOW.

EXPECT ANOTHER ROUND OF STORMS TO DEVELOP THURSDAY...WITH SEVERE
WEATHER A POSSIBILITY AGAIN. INCREASED CLOUD COVER...EASTERLY
COMPONENT OF WINDS WILL KEEP TEMPERATURES IN THE 80S. HAVE ALSO
RETAINED THE LOW CHANCE POPS FOR FRIDAY...WITH A LULL IN THE RAIN
FOR SATURDAY AND SUNDAY.

LATEST EXTENDED MODELS HAVE SHOWN A RESTRENGTHENING OF THE MID LEVEL
LOW SUNDAY INTO MONDAY OVER THE FORECAST AREA. HAVE ADDED A CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHERN
SECTIONS MONDAY...AND AREA WIDE TUESDAY AND WEDNESDAY.

THANKS FOR ISC COORD. GRIDS ALREADY SENT.

.SGF...
MO...NONE
KS...NONE

SUTTON

In the hours before

Local storm report, Jul 10, 2:31 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    SUNRISE BEACH             MO   WIND DAMAGE
07/10/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERAL TREES DOWN

0213 AM    BELLE                     MO   WIND DAMAGE
07/10/02   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TRESS AND POWER LINES
                                          DOWN

0227 AM    CROCKER                   MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 AM    DIXON                     MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 10, 2:43 PM CDT, 1 hour 31 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-110100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 100...IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...ST. CLAIR...STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 3:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           TREES AND POWER LINES
                                          DOWN NEAR ROLLA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0314 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           LARGE TREE BLOWN DOWN
OVER                                      OVER HIGHWAY 19
                                          REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 10, 3:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           TREES AND POWER LINES
                                          DOWN NEAR ROLLA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0314 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           LARGE TREE BLOWN DOWN OVER                                           HIGHWAY 19 NEAR ROLLA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 10, 3:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 PM    SUNRISE BEACH             MO   WIND DAMAGE
07/10/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERAL TREES DOWN

0213 PM    BELLE                     MO   WIND DAMAGE
07/10/02   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TRESS AND POWER LINES
                                          DOWN

0227 PM    CROCKER                   MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 PM    DIXON                     MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 10, 3:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...LATEST INFO
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 PM    ELDON                     MO   WIND DAMAGE
07/10/02   MILLER                         SEVERAL TREES DOWN IN
                                          ELDON. REPORTED BY
                                          PUBLIC.

0145 PM    GRAVOIS MILLS             MO   WIND DAMAGE
07/10/02   MORGAN                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0147 PM    MACKS CREEK               MO   60 MPH TSTM GUST
07/10/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    SUNRISE BEACH             MO   WIND DAMAGE
07/10/02   CAMDEN                         SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0213 PM    BELLE                     MO   WIND DAMAGE
07/10/02   MARIES                         TRESS AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 PM    DIXON                     MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 PM    CROCKER                   MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0308 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           TREES AND POWER LINES
                                          DOWN NEAR ROLLA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0314 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           LARGE TREE OVER HIGHWAY
                                          19 NEAR ROLLA. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:34 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan41 min
Jul 10, 1:46 PM CDTSevere Thunderstorm WarningSGFMaries44 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski45 min
Jul 10, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.